Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 277, NWS Binghamton, NY

August 10, 2008Schuyler County, Steuben County, Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 10, 2008, 8:39 PM EDT for Schuyler County, Steuben County, Yates County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2008, 8:39 PM EDT (00:39 UTC)
Expired
Aug 10, 2008, 9:15 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Schuyler County, NY, Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:23 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 10, 8:23 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 PM EDT SUN AUG 10 2008

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN
PENNSYLVANIA TONIGHT AND TO LONG ISLAND BY MONDAY EVENING. THIS
LOW PRESSURE SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION TONIGHT...WITH SCATTERED SHOWERS ALONG
WITH A CHANCE OF A THUNDERSTORM FOR MONDAY. SOMEWHAT DRIER WEATHER
IS EXPECTED FOR TUESDAY. TEMPERATURES WILL REMAIN WELL BELOW
NORMAL THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 820 PM EDT...
WATCH NUMBER 819 HAS BEEN DROPPED FOR CWA. HAVE A FEW STRG TO SVR
CELLS IN WC NY...WEST OF WHERE WATCH NUMBER 819 WAS ISSUED FOR.

AS OF 700 PM EDT...
UPDATED ZONES AND GRIDS TO EXTEND SVR WATCH NUMBER 819 UNTIL 9 PM.
ACVTY WAS PERSISTING ESP IN C NY...A FEW CELLS WERE POPPING IN NE
PA SO DID NOT WANT TO DROP WATCH UNTIL WE ARE SURE ACVTY WILL COMPLETLY
FALL APART.

PRVS DSCN...
SCT SUPERCELLS AND MULTI-CELL CLUSTERS WERE ON KBGM RADAR MAINLY
FROM I-81 AND POINTS E. HAVE RECEIVED NUMEROUS REPORTS OF LARGE
HAIL...UP TO 1.75 INCHES IN DIAMETER. STORMS WERE FIRING ON THE
ERN EDGE OF THE UPR LVL LO CRCLN OF WHICH MODELS SHOW STRG UPR
LVL PV ADVTN. THIS PV ADVTN WAS AIDING IN LIFTG AND COOLING ALOFT
WHICH WAS JUNTAPOSED OVER A LAYER OF DEEPER LL MOISTURE. DWPTS IN
THESE AREAS WERE RUNNING FROM THE UPR 50S TO L0 60S. THIS WAS
SUPPORT SVR STORMS AND HENCE WW NUMBER 819 UNTIL 23Z. AS THE UPR
PV ADVTN AND ASSCTD UPR LVL LO MOVES E...THIS LAYER OF COOLING
ALOFT WILL SPREAD E AND ALSO MOV SOMEWHAT DRIER LL AIR INTO THESE
AREAS. THIS WILL ALSO OCCUR AS WE LOSE DAY/S HEATING. BELIEVE
ACVTY WILL WANE LATER IN THE EVENING AS IT SHIFTS TO THE E.

WITH FAIRLY DECENT INSTABILITY ADVECTING IN FROM THE SW AND STRG
LL WINDS VS MID-LVL WINDS...POTENTIAL WILL EXIST FOR ISLD AREAS OF
FLASH FLOODING AS WELL INTO THIS EVE.

THE UPR LVL LO WHICH WAS PRESENTLT CENTERED OVER SRN ONT WILL MOVE
SE TO SC PA BY 12Z. COLDER AIR ALOFT WILL ADVECT OVER NE PA LATER
TONIGHT AND SUPPORT MORE SHRA/TSRA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
ON MONDAY UPR LVL LO TRACKS E TO LI WITH RESIDUAL
SHRA/TSRA...MODEL SOUNDING AGAIN SHOW SOME INSTABILITY WITH DAYS
HEATING. AFTER THIS UPR LVL LO TRACKS FARTHER E...FAIR WX WILL
RETURN FOR TUE. ANTHR UPR LVL WAVE WILL DROP SE AND BRING THE CHC
FOR MORE SHRA/TSRA ON WED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UPR LEVEL TROUGH OVER EASTERN GREAT LAKES WED NIGHT SWINGS EAST
ACROSS NY THURSDAY WITH HIGH PRES RIDGE MOVING IN FOR FRI AND SAT.
NEXT SYSTEM APPROACHES OUT OF THE OHIO VALLEY LATE SATURDAY INTO
SUNDAY. SEASONABLE TEMPERATURES.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
DIFFICULT TAF FCST FOR TNGT. SHRA/TSRA DIMINISHING THIS EVNG...BUT
SCT SHRA/TSRA LIKELY TO CONTINUE AREA-WIDE WITH MVFR RESTRICTIONS.
XPCT PLENTLY OF MID CLD TNGT...BUT IF WE GET BREAKS...POTNL FOR
LOW STRATUS AND FOG TO DVLP...AND INDICATED THIS PSBLTY TWDS
DAYBREAK AT MOST SITES. ON MON...XPCT MAINLY VFR CONDITIONS WITH
PLENTY OF CLDS...BUT SCT MVFR WILL ACCOMPANY ANY SHRA/TSRA.
WIND GNRLY L&V TNGT...BECMG NW 5-10 ON MON.

OUTLOOK...

SUNDAY NIGHT...LINGERING SHRA WITH IFR STRATUS DEVELOPING.

MONDAY...MVFR WITH SCATTERED SHRA/TSRA. MONDAY NIGHT MVFR
STRATUS/FOG AT CNY SITES WITH VFR NE PA.

TUESDAY-WEDNESDAY...GENERALLY VFR. AFTERNOON AND EVENING SHRA/TSRA MAY
BRING SOME RESTRICTIONS EACH DAY.

THURSDAY...SCATTERED SHRA WITH MVFR CIGS AND VSBY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...BMW
AVIATION...
Hazardous weather outlook, Aug 10, 8:21 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 PM EDT SUN AUG 10 2008

NYZ009-018-036-037-044>046-056-057-062-PAZ038>040-043-044-047-048-
072-120030-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
821 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-055-120030-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
821 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD USE THE APPROPRIATE LOCAL AMATEUR RADIO
REPEATER OR CALL 1-800-759-2992 TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

NICOSIA

In the hours before

Local storm report, Aug 10, 6:38 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             HOMER                   42.64N 76.18W
08/10/2008  E0.88 INCH       CORTLAND           NY   PUBLIC

&&

MJN
Local storm report, Aug 10, 7:40 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             BROOKTONDALE            42.38N 76.40W
08/10/2008  E0.75 INCH       TOMPKINS           NY   PUBLIC

&&

MJN
Local storm report, Aug 10, 7:52 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 E BROOKTONDALE        42.38N 76.32W
08/10/2008  E1.25 INCH       TOMPKINS           NY   PUBLIC

&&

MJN
Local storm report, Aug 10, 7:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             15 N BINGHAMTON         42.32N 75.91W
08/10/2008  E0.75 INCH       BROOME             NY   PUBLIC

            THE REPORT WAS FOR THE HAIL OBSERVED ON I-81 NORTH OF
            BINGHAMTON.

&&

MJN
Special weather statement, Aug 10, 7:59 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT SUN AUG 10 2008

NYZ015-022-023-110100-
SCHUYLER NY-STEUBEN NY-YATES NY-
759 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HAMMONDSPORT...AND MOVING
  NORTH AT 19 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  URBANA AND WHEELER AT 805 PM EDT...
  KEUKA AND WAYNE AT 810 PM EDT...
  PRATTSBURG AND PULTENEY AT 820 PM EDT...
  CROSBY AT 825 PM EDT...
  ITALY HILL AND GUYANOGA AT 840 PM EDT...
  ITALY AT 845 PM EDT...
  FRIEND AND YATESVILLE AT 855 PM EDT...
  MIDDLESEX AND POTTER AT 900 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Aug 10, 8:20 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 PM EDT SUN AUG 10 2008

NYZ025-110100-
TOMPKINS NY-
820 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NEWFIELD...AND MOVING
  NORTH AT 16 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEWFIELD HAMLET AND DANBY AT 830 PM EDT...
  NEWFIELD AT 835 PM EDT...
  SOUTH HILL AT 845 PM EDT...
  EAST ITHACA AT 850 PM EDT...
  ENFIELD AND ITHACA AT 855 PM EDT...
  NORTHWEST ITHACA AND WILLOW CREEK AT 900 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:35 PM EDTFlash Flood WarningBGMSchuyler, Steuben, Yates2 hr
Aug 11, 6:18 AM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Aug 11, 8:21 AM EDTAreal Flood AdvisoryBGMDelaware3 hr
Aug 11, 7:49 AM EDTAreal Flood AdvisoryBGMLackawanna, Susquehanna, Wayne3 hr
Aug 11, 1:43 PM EDTAreal Flood AdvisoryBGMPike, Wayne2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.